MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Berkovich mentioned the following result of Mann in his book on p-groups:

The number of nonlinear irreducible characters of given degree in a p-group is divided by p-1.

Do you know any reference for this statement? Also, I would like to ask you if a similar assertion holds for conjugacy classes.

share|cite|improve this question
What is a nonlinear character? – Qiaochu Yuan Mar 17 '13 at 23:51
Qiaochu: this is the group theorists' terminology for characters of degree greater than 1, i.e. which are not homomorphims into the complex numbers – Yemon Choi Mar 18 '13 at 6:15
up vote 11 down vote accepted

Here is a more elementary argument than Geoff's. The number of linear characters of $P$ divides the order of $P$ and is hence a power $p^r$ of $p$. All the other characters have degrees $d_i$ of the form $p^{a_i}$. Hence $$ p^n = p^r +\sum_i p^{2a_i}. $$ I claim that if $p^n$ is written as a sum of powers of $p$, then the number $N$ of summands satisfies $N\equiv 1$ (mod $p-1$), and the proof follows. One way to prove the claim is to consider the smallest summand $p^k$. Considering the sum mod $p^k$ shows that the number $N_k$ of summands equal to $p^k$ is a multiple of $p$. Hence we can replace them with $N_k/p$ summands equal to $p^{k+1}$ without affecting the number of summands mod $p-1$. Now continue this argument until reaching $p^n$.

share|cite|improve this answer
It's easier than that: letting $N$ be the number of terms in that sum on the right, just look at this equation mod $p-1$. Since $p \equiv 1 \bmod p-1$, the equation becomes $1 \equiv 1 + N \bmod p-1$, so $N \equiv 0 \bmod p-1$. – KConrad Mar 18 '13 at 7:07
@Richard,@KConrad: And Richard's answer and/or KCs comment makes the situation with the conjugacy class question transparent too: using the modified class equation gives $1 \equiv 1 + (k(P) -|Z(P)|)$ (mod $p-1$), where $k(P)$ is the number of conjugacy classes of $P$, so the number of conjugacy classes of $p$ of size greater than $1$ is diisible by P-1$. Simpler than my approach! – Geoff Robinson Mar 18 '13 at 7:57
Thank you very much for your answers and comments. – Amin Mar 19 '13 at 12:22
In fact, if $M$ is the number of nonlinear irreducible characters, then $M\equiv 0$ (mod $p^2-1$) if $n\equiv r$ (mod 2); $M\equiv p-1$ (mod $p^2-1$) if $n$ is odd and $r$ is even; and $M\equiv -p+1$ (mod $p^2-1$) if $n$ is even and $r$ is odd. – Richard Stanley Mar 19 '13 at 13:00
Stanley has proved that the number of nonlinear irreducibles for a nonabelian $p$-group is a multiple of $p-1$. But Mann asserts more: the number of irreducibles of a given degree $>1$ is a multiple of $p-1$. – yakov Jun 28 at 11:19

For every non-trivial irreducible character $\chi$ of a finite $p$-group $P,$ we may choose an element $z in P$ such that $\chi(z) = \chi(1) \omega$ for some primitive $p$-th root of unity $\omega$ (this is an easy consequence of Schur's Lemma and the fact that the image of $P$ in the associated representation has non-trivial center). Now let $\zeta$ be a primitive $p^{e}$-th root of unity, where $P$ has exponent $p^{e}.$ Then ${\rm Gal}(\mathbb{Q}[\zeta]/\mathbb{Q})$ acts on the irreducible characters of $P,$ and it is clear that $\chi$ is in an orbit of length divisible by $p-1.$ Since $\chi$ was an arbitrary non-trivial irreducible character, and since all irreducible characters in the same orbit have the same degree it follows both that the total number of non-trivial irreducible characters, and the total number of irreducible non-linear characters of $P$ are multiples of $p-1$ (in fact, the number of irreducible characters of $p$ of any fixed degree $p^{d} >1$ is a multiple of $p-1.$ And yes, a similar statement holds for conjugacy classes. If $C$ is a non-trivial conjugacy class of $P$, say containing an element $x,$ then the length of the conjugacy class only depends on $\langle x \rangle$. If $x$ has order $p^{e},$ then $\langle x \rangle$ has $p^{e-1}(p-1)$ generators, but if $y$ is another generator, and $y^{p^{e-1}} \neq x^{p^{e-1}},$then $x$ and $y$ are not conjugate within $p.$ Since $\langle x \rangle$ contains $p-1$ elements of order $p,$ it follows that the number of conjugacy classses of non-trivial elements of $P$ which have length $[P:C_{P}(x)]$ is divisible by $p-1.$ In particular, the number of conjugacy classes of length greater than $1$ is divisible by $p-1.$

share|cite|improve this answer

As already explained by Geoff, the number of conjugacy classes of size $>1$ is divisible by $p-1$. A reference is:

A. Mann: Groups with few class sizes and the centralizer equality subgroup. Israel J. Math. 142(2004), 367-380.

The result (with a proof quite similar to Geoff's) is on page 376 (after Corollary 18).

share|cite|improve this answer
Thanks for the reference. – Amin Mar 19 '13 at 12:23

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.